Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 12, NWS Midland/Odessa, TX

July 3, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jul 3, 2017, 8:03 PM CDT for Presidio County, Texas. It took effect at Jul 3, 2017, 8:14 PM CDT. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 8:03 PM CDT (01:03 UTC)
In effect from
Jul 3, 2017, 8:14 PM CDT
Expired
Jul 4, 2017, 1:32 PM CDT
In force
17 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

805 
WGUS44 KMAF 040103
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
803 PM CDT Mon Jul 3 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
Heavy rainfall is forecast to raise the river levels on the Rio
Grande at Candelaria 3N later this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-041703-
/O.NEW.KMAF.FL.W.0012.170704T0114Z-170704T1832Z/
/CDET2.1.ER.170704T0114Z.170704T0200Z.170704T0632Z.NO/
803 PM CDT Mon Jul 3 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Tuesday afternoon, or until the warning is cancelled.
* At  7PM Monday the stage was 7.8 feet (2.4 meters).
* flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 9.1 feet (2.8 meters) by tonight.  The river will fall
  below flood stage by after midnight tomorrow.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Aug 9 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Tue
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    7.8   Mon  7 PM   8.6   7.5   7.3   7.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Tue
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.4   Mon  7 PM   2.6   2.3   2.2   2.2

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
1 follow-up statement
249 
WGUS84 KMAF 040629
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
129 AM CDT Tue Jul 4 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.The Rio Grande has fallen below flood stage at Candelaria, and is 
expected to keep falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-040659-
/O.CAN.KMAF.FL.W.0012.000000T0000Z-170704T1832Z/
/CDET2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
129 AM CDT Tue Jul 4 2017

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  1AM Tuesday the stage was 8.0 feet (2.4 meters).
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river crested below flood stage at 8.5 feet (feet 
  meters).  The river will fall to 7.2 feet (2.2 meters) by .
* Impact...At 7.5 feet (2.3 meters), the river reaches bankfull, and 
  no significant damage is expected.

This crest compares to a previous crest of 11.0 feet (3.4 meters) on 
Jul 2 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Wed
                                                7AM   1PM   7PM   1AM
  Candelaria 3N   7.5  8.5    8.0   Tue  1 AM   7.5   7.3   7.3   7.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Wed
                                                7AM   1PM   7PM   1AM
  Candelaria 3N   2.3  2.6    2.4   Tue  1 AM   2.3   2.2   2.2   2.2

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 3, 6:26 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 3, 6:26 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT Mon Jul 3 2017

.DISCUSSION...

&&

.AVIATION...
Scattered storms around the area this evening with gusty wind and
brief heavy rain with MVFR vsbys possible. Otherwise VFR with
southerly flow.

&&

.PREV DISCUSSION... /issued 139 PM CDT Mon Jul 3 2017/

DISCUSSION...

A shortwave trough translating eastward over the central U.S. Plains
today will flatten an upper ridge over New Mexico/Arizona and put
southeast New Mexico and west Texas under northwest flow aloft.  The
flow aloft will become more northerly Tuesday as the shortwave
through lingers over the plains, and the upper ridge expands
northward over the Rockies.  The upper ridge will then stay centered
over the Four Corners region through next weekend and leave the
region under easterly or northeasterly flow aloft.  Weak
disturbances within the veering flow aloft will aide convective
development this afternoon as the atmosphere destabilizes from ample
low level moisture and above normal temperatures over the region.
The higher terrain will serve as a focus for thunderstorm
development, as will a couple of now ill-defined outflow boundaries
which moved south into the region last night.  One is located over
the northern Permian Basin, and the other is over the higher terrain
hugging the eastern slopes of the Guadalupes and Delawares, mainly
in Culberson County.  We could see storms develop through 03/22Z,
with some strengthening enough to produce strong downburst winds
considering SBCape will be 1500-2500 J/Kg, and steep mid level lapse
rates of 7.5-8.5 C/km are present.  More organized storms, and for
that matter, large hail are not likely as 0 to 6km bulk Shear will
top out around 20kt.  Frequent lightning strikes will accompany the
stronger storms too, as will heavy rainfall and localized flash
flooding.  Storms could form into a MCS and move east through the
Permian Basin this evening/overnight.

Additional thunderstorms will move over the Texas Panhandle tonight
and send another outflow boundary south into the area.  This
boundary, along with any residual boundaries from convection here
and the higher terrain, will provide a low level focus for more
thunderstorm development Tuesday afternoon.  Will likely hone in on
the higher terrain for now for PoPs until Tuesday night when we will
be susceptible to a MCS moving southeastward into the region from
east central New Mexico or the Texas Panhandle.  Some of these
storms could produce strong winds, frequent lightning and locally
heavy rainfall.  On Wednesday, more scattered thunderstorms will be
possible, but zeroing in one one location or another outside the
higher terrain will be difficult.  For thursday and beyond, it
appears rain chances will not be as great areawide under
northeasterly or easterly flow aloft, so will keep any Pops on the
low side.  Temperatures look to spike this afternoon and Tuesday,
then will be at, or a little above, normal for the rest of the
extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 100  74  96 /  40  10  20  20
Carlsbad                       69 103  71  96 /  20  20  10  30
Dryden                         75  98  73  96 /  30  20  10  20
Fort Stockton                  73 102  73  97 /  30  20  10  30
Guadalupe Pass                 70  94  71  89 /  20  20  10  30
Hobbs                          67  98  69  94 /  20  20  20  20
Marfa                          62  94  62  91 /  20  20  10  30
Midland Intl Airport           73 100  74  96 /  30  10  20  20
Odessa                         74 100  74  96 /  30  10  20  20
Wink                           73 103  72  98 /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 3, 12:49 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1249 PM CDT Mon Jul 3 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1249 PM CDT Mon Jul 3 2017 /1149 AM MDT Mon Jul 3 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon, with
the best chances across the western/central Permian Basin and
southwest towards the Davis and Guadalupe Mountains. The highest
chances shift east this evening toward the central/eastern Permian
Basin and Lower Trans Pecos. Some storms may become strong, capable
of producing strong downburst winds, heavy rainfall, localized flash
flooding, frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances of thunderstorms continue into Tuesday and Wednesday. Some
storms may become strong, capable of producing strong downburst
winds, heavy rainfall, localized flash flooding, frequent lightning,
and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 3, 2:25 PM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
225 PM CDT MON JUL 3 2017

TXZ058-074-032030-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
225 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
330 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 3 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 10393 3109 10403 3126 10403 3157 10377
      3121 10341
TIME...MOT...LOC 1924Z 241DEG 15KT 3127 10386

67
Special weather statement, Jul 3, 4:15 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT MON JUL 3 2017

TXZ075-032200-
Pecos TX-
415 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fort Stockton, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos
County Airport.

This includes Interstate 10 between mile markers 246 and 269.

LAT...LON 3069 10281 3079 10315 3127 10302 3118 10260
TIME...MOT...LOC 2115Z 192DEG 11KT 3102 10293
Special weather statement, Jul 3, 4:21 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT MON JUL 3 2017

TXZ050-061-032200-
Andrews TX-Ector TX-
421 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR AND EASTERN
ANDREWS COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Andrews, moving east at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Andrews and Andrews County Airport.

LAT...LON 3209 10223 3205 10280 3208 10280 3209 10282
      3225 10284 3252 10232
TIME...MOT...LOC 2121Z 255DEG 6KT 3218 10265
Special weather statement, Jul 3, 5:58 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT MON JUL 3 2017

TXZ045-046-050-051-032345-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
558 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON
COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Patricia, or 15 miles southwest of Lamesa. This storm
was drifting northeast.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Patricia, Friendship, Sand, Tenmile, Three Leagues, Union and
Klondike.

LAT...LON 3231 10235 3249 10245 3281 10207 3255 10184
TIME...MOT...LOC 2257Z 238DEG 2KT 3257 10214
Special weather statement, Jul 3, 6:42 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
642 PM CDT MON JUL 3 2017

TXZ061-040015-
Ector TX-
642 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR COUNTY UNTIL
715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Odessa, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Penwell, Pleasant Farms and Odessa Schelemeyer
Field.

This includes Interstate 20 between mile markers 100 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 10264 3195 10265 3195 10240 3178 10233
      3166 10234 3167 10252
TIME...MOT...LOC 2342Z 243DEG 46KT 3186 10252

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:07 PM CDTFlash Flood WarningMAFEctor4 hr
Jul 3, 8:21 PM CDTAreal Flood AdvisoryMAFGlasscock114 min
Jul 4, 2:37 PM CDTSpecial Weather StatementMAFPecos53 min
Jul 4, 3:33 PM CDTSpecial Weather StatementMAFMitchell27 min
Jul 4, 3:45 PM CDTSpecial Weather StatementMAFGlasscock30 min
Jul 4, 3:56 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry2 hr
Jul 4, 4:00 PM CDTSpecial Weather StatementMAFMitchell30 min
Jul 4, 4:02 PM CDTAreal Flood AdvisoryMAFJeff Davis118 min
Jul 4, 4:31 PM CDTSpecial Weather StatementMAFHoward29 min
Jul 4, 4:50 PM CDTSpecial Weather StatementMAFScurry40 min
Jul 4, 4:59 PM CDTSpecial Weather StatementMAFHoward31 min
Jul 4, 5:07 PM CDTAreal Flood AdvisoryMAFMitchell113 min
Jul 4, 5:33 PM CDTSpecial Weather StatementMAFGlasscock42 min
Jul 4, 5:39 PM CDTAreal Flood AdvisoryMAFScurry2 hr
Jul 4, 5:40 PM CDTSpecial Weather StatementMAFScurry35 min
Jul 4, 5:41 PM CDTSpecial Weather StatementMAFScurry34 min
Jul 4, 6:06 PM CDTSpecial Weather StatementMAFBrewster39 min
Jul 4, 6:34 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan116 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.